Disseminated necrotizing leukoencephalopathy following low-dose oral methotrexate

Authors


Dr S. Raghavendra, Department of Neurology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum 695011, Kerala, India (tel.: +91 471 244 3152; fax: +91 471 244 6433; e-mail: raghavneuro@yahoo.com).

Abstract

Leukoencephalopathy is a recognized complication with intrathecal or intravenous methotrexate (MTX). We report a 59-year-old lady who developed MTX leukoencephalopathy with long-term low-dose oral MTX. She developed posterior leukoencephalopathy (PLE) that initially was reversible on discontinuation of oral MTX. Four months later, she developed disseminated necrotizing leukoencephalopathy (DNL), and was left with devastating neurological deficits. The sequential conventional magnetic resonance imaging (MRI), diffusion weighted imaging (DWI), MR perfusion (MRP) and MR spectroscopic (MRS) changes are highlighted in this report. MRP and MRS showed more wide spread abnormalities than DWI. Stereotactic biopsy from the lesion revealed demyelination with macrophagic infiltration, pericapillary lymphomononucear aggregation, fibrinoid changes in the capillaries and neovascularization. Of the two cases of PLE with oral MTX reported in literature, one reversed clinically and radiologically with the discontinuation of MTX. To the best of our knowledge, this is the first reported case of DNL following oral MTX in the world literature.

Ancillary